Mississippi, 2003

Flash Flooding in Mississippi, July 5, 2003

July 5, 2003 · NWS JAN · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 5, 1:00 PM CST, 6 hours earlier.

Area forecast discussion, Jul 5, 1:00 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT SAT JUL 5 2003

LATEST RADAR AND SATELLITE IMAGERY SHOW WIDESPREAD...DEEP AND VERY
MOIST CONVECTIVE ACTIVITY OVER MUCH OF THE FORECAST
AREA...ESPECIALLY OVER SOUTHERN MISSISSIPPI. MORNING BALLOON
SOUNDINGS SHOW PRECIPITABLE WATER VALUES OVER TWO INCHES IN MANY
LOCATIONS...SUGGESTING THAT MOST SHOWERS AND THUNDERSTORMS WILL HAVE
LITTLE PROBLEM PRODUCING LOCALLY HEAVY RAINS. FURTHERMORE...THE
MOISTURE DEPTH ON THE SOUNDINGS EXTENDS UP TO ABOUT 450 MB AND THE
WIND FLOW AT ALL LEVELS IS VERY WEAK. AT THE SURFACE...SOILS REMAIN
NEARLY SATURATED FROM RECENT RAINS...MAINLY SOUTH OF INTERSTATE 20
AND EAST OF THE MISSISSIPPI RIVER. BASED ON THESE OBSERVATIONS...A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTHEASTERN MISSISSIPPI
THROUGH 800 PM.

TONIGHT THROUGH SUNDAY NIGHT...EXPECT THE MOSTLY DIURNALLY DRIVEN
CONVECTIVE ACTIVITY TO DIMINISH IN COVERAGE AND INTENSITY BY LATE
THIS EVENING AS MOST OF THE DAILY HEATING IS LOST.  LOW CLOUD
CEILINGS WILL FORM ACROSS MANY LOCATIONS AS MOISTURE FROM THE DAY/S
RAINS IS LIFTED ABOVE THE SURFACE. ON SUNDAY...THE SOUTHERLY FLOW OF
VERY MOIST...WARM AND UNSTABLE AIR WILL CONTINUE OVER THE REGION.
EXPECT...A REPEAT OF TODAY/S WEATHER. AS WAS THE CASE TODAY...WEAK
ATMOSPHERIC FLOW AT ALL LEVELS WILL TRANSLATE TO A SLOW
SOUTHWESTERLY STORM MOTION...AND ABUNDANT CLOUD COVER WILL HOLD THE
AFTERNOON HIGH TEMPERATURES IN THE MID 80S. AS A RESULT...THE
POTENTIAL FOR FLASH FLOODING SUNDAY WILL BE A CONCERN...ESPECIALLY
SOUTH OF INTERSTATE 20. ON SUNDAY EVENING THE SHOWER ACTIVITY WILL
AGAIN DIMINISH.

ON MONDAY AND TUESDAY...THE PATTERN WILL BEGIN TO CHANGE AS THE
BERMUDA HIGH TO THE EAST AND THE FOUR CORNERS HIGH TO THE WEST BEGIN
TO INTENSIFY. THE AMPLIFICATION OF THE TWO HIGH PRESSURE AREAS OVER
THE AREA WILL ALLOW FOR THE MAINLY AFTERNOON THUNDERSTORMS TO
DIMINISH IN AREAL COVERAGE...TO BE MORE OF THE SCATTERED VARIETY.
DUE TO UNSEASONABLY HIGH PRECIPITABLE WATER VALUES...THE
THUNDERSTORMS THAT OCCUR ON THESE DAYS ARE EXPECTED TO BE MORE OF
THE HEAVY RAIN PRODUCING TYPE THAN THE SEVERE TYPE. DAY TIME
TEMPERATURES WILL RISE TO NORMAL LEVELS AS SUBSIDENCE ADDS TO THE
DAILY HEATING.

WEDNESDAY THROUGH SATURDAY...THE TREND TOWARDS DRIER AND HOTTER WILL
CONTINUE AS THE FOUR CORNERS HIGH PRESSURE AREA MIGRATES EASTWARD
AND AS THE ASSOCIATED THERMAL TROUGH TO THE WEST BECOMES MORE
SHALLOW...AND BEGINS TO ENCROACH ON LOUISIANA. AS THIS
HAPPENS...EXPECT TEMPERATURES TO RISE TO BE SLIGHTLY ABOVE NORMAL
AND FOR THE AFTERNOON THUNDERSTORM ACTIVITY TO DIMINISH FURTHER IN
AREAL COVERAGE.

PRELIM NUMBERS:
JAN TB 072/085 072/091 072 18663
MEI TB 072/083 072/091 071 18663

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH MSZ043>045-048>066-072>074.

18/HENRY
Hazardous weather outlook, Jul 5, 1:49 PM CST, 5 hours 11 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061949-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT SAT JUL 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS THE REGION THIS
EVENING...BEFORE BECOMING MORE ISOLATED OVERNIGHT. MORE SCATTERED
THUNDERSTORM ACTIVITY IS EXPECTED DURING THE DAY SUNDAY. SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.

AN EXTREMELY MOIST AIRMASS WAS IN PLACE ACROSS THE LOWER
MISSISSIPPI VALLEY THIS WEEKEND. THE COMBINATION OF THE VERY
MOIST AIRMASS AND A DISTURBANCE IN UPPER LEVELS OF THE ATMOSPHERE
WILL LEAD TO THUNDERSTORM DEVELOPMENT TONIGHT THROUGH SUNDAY. THE
THUNDERSTORMS WILL BE MOST NUMEROUS DURING THE AFTERNOON AND
EVENING HOURS DUE TO DAYTIME HEATING. WHILE VERY MOIST...THE
AIRMASS ACROSS THE REGION IS NOT PARTICULARLY UNSTABLE...SO
SEVERE STORMS ARE NOT EXPECTED. FREQUENT LIGHTNING...TORRENTIAL
DOWNPOURS OF RAIN...AND WIND GUSTS TO 35 MPH WILL BE THE MAIN
THREATS WITH THUNDERSTORMS THAT DEVELOP.

...FLOODING...
FLASH FLOODING WILL BE A RISK ACROSS THE AREA THROUGH SUNDAY. THE
MOST LIKELY LOCATION FOR FLASH FLOODING WILL BE ACROSS CENTRAL
AND SOUTHERN MISSISSIPPI...MAINLY ALONG AND SOUTHEAST OF A PORT
GIBSON..TO CANTON...TO CARTHAGE LINE. A FLASH FLOOD WATCH IS IN
EFFECT FOR THIS AREA THROUGH 8 PM TONIGHT.

WITH AN EXTREMELY MOIST AIRMASS IN PLACE ACROSS THE
AREA...SHOWERS AND THUNDERSTORMS WHICH DEVELOP WILL BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS OF RAIN. ANY SHOWERS AND STORMS
WHICH DEVELOP WILL ALSO BE SLOW MOVING...FURTHER INCREASING THE
RISK OF HEAVY RAINFALL. WHILE HEAVY RAINFALL AMOUNTS ARE NOT
EXPECTED TO BE WIDESPREAD...LOCALIZED AMOUNTS OF UP TO 2 INCHES
IN LESS THAN AN HOUR COULD OCCUR. THESE TYPES OF RAINFALL AMOUNTS
COULD LEAD TO FLASH FLOODING OF STREAMS AND ROADS...PARTICULARLY
OVER PARTS OF CENTRAL AND SOUTHERN MISSISSIPPI THAT HAVE SEEN
SIGNIFICANT RAIN RECENTLY...AND HAVE SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lauderdale

When
July 5, 7:00 PM CST to 8:15 PM CST
Where
Lauderdale County, 3 mi SW of Meridian
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.404, -88.662 (the zone’s center; the record gives no point)

Four to seven inches of rain fell over portions of SW Lauderdale county in 1 1/2 hours. This extremely heavy rainfall flooded several streets and county roads.

Flash Flood, Newton

When
July 5, 7:45 PM CST to 8:15 PM CST
Where
Newton County, Chunky
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -89.119 (the zone’s center; the record gives no point)

Two to four inches of rain, in 1 hour, caused several streets to flood and a portion of highway 80 in Chunky to be under water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366028, 5366029.